New Mexico, 2009

Flash Flooding and Hail in New Mexico, September 11, 2009

September 11, 2009 · NWS EPZ · 5 events in 3 counties and zones

A weak upper disturbance moved slowly southward over southern New Mexico and far west Texas within a moist, unstable air mass. An approaching jet streak from the west along with low level easterly flow provided favorable vertical wind shear and sufficient lift for a severe weather outbreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper disturbance moved slowly southward over southern New Mexico and far west Texas within a moist, unstable air mass. An approaching jet streak from the west along with low level easterly flow provided favorable vertical wind shear and sufficient lift for a severe weather outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 11, 2:05 PM MST, 59 minutes earlier.

Area forecast discussion, Sep 11, 2:05 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MDT FRI SEP 11 2009

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION
TONIGHT AND SATURDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS
OVER FAR WESTERN NEW MEXICO. ABUNDANT MOISTURE IN THE ATMOSPHERE
WILL GENERATE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL...
WITH LOCALIZED FLOODING POSSIBLE. HIGH PRESSURE ALOFT WILL BEGIN TO
BUILD OVER THE AREA LATE SUNDAY AND MONDAY. THIS WILL DECREASE
CHANCES FOR THUNDERSTORMS FOR MUCH OF NEXT WEEK. TEMPERATURES WILL
BE A FEW DEGREES BELOW NORMAL THE NEXT DAYS...DUE TO CLOUDS AND
MOISTURE...THEN WARM UP BACK TO NORMAL AFTER MONDAY.

&&

.DISCUSSION...
UPPER LOW OVER WEST CENTRAL NEW MEXICO HAS NOW BECOME THE DOMINANT
FEATURE AND WILL REMAIN SO OVER THE NEXT 36-48 HOURS. THIS LOW...
COMBINED WITH UPPER HIGH NEAR THE BAJA IS CREATING MODERATE
NORTHWEST FLOW OVER THE AREA. DRY SLOT RAPIDLY MOVED IN THIS
MORNING...PERHAPS HELPING THE FIRST CONVECTION FIRE OFF. DRY SLOT IS
NOW SOUTHEAST OF AREA AND MORE MOISTURE IS MOVING IN...WRAPPING
AROUND THE UPPER LOW. A FEW OF THESE STORMS HAVE ALREADY APPROACHED
SEVERE SO EXPECT MORE OF THESE THIS EVENING. STORM MOVEMENT LOOKS
FAST ENOUGH THAT FLOODING MAY NOT BE MUCH OF A PROBLEM TONIGHT.

GFS/NAM STILL HAVING DIFFERENCES WITH HANDLING OF THE UPPER LOW. GFS
KEEPS LOW DEEPER AND MOVES LOW SOUTHEAST WARD ACROSS THE WESTERN CWA
SATURDAY NIGHT. NAM IS WEAKER WITH FEATURE AND NOT NEAR THE AMOUNT
OF QPF OVER THE NEXT 36 HOURS. AM LEANING TOWARD THE GFS SOLUTION...
THOUGH KEPT POPS FAIRLY UNIFORM THROUGHOUT THE REGION. GFS WOULD
SUGGEST HIGHER POPS AND FUTURE SHIFTS MAY NEED TO MODIFY
ACCORDINGLY.

GFS STILL PRETTY CONSISTENT FURTHER OUT. AS UPPER LOW EXITS
SOUTHEAST...UPPER RIDGE WILL BUILD IN FROM THE SOUTHERN BAJA NORTH
TO COLORADO SUNDAY AND MONDAY IN RESPONSE TO LARGE INCOMING LOW OFF
THE CALIFORNIA COAST. GFS NOT SHOWING MUCH CAPPING WITH THIS
RIDGE...AS H5 TEMPS REMAIN FAIRLY COOL...BUT JUST THE ABSENCE OF
LARGE SCALE LIFTING SHOULD HELP DIMINISH THUNDERSTORM COVERAGE. PLUS
MOISTURE SLOWLY DIMINISHES.

LATEST GFS SHOWING LOWER MISSISSIPPI VALLEY UPPER LOW DRAGGING BACK
DOOR COOL FRONT TO THE EASTERN CWA WEDNESDAY...WITH HIGH QPFS IN THE
EAST. WILL HAVE TO WATCH FOR THIS...THOUGH GFS HAS BEEN CHANGING
QUITE A BIT FROM RUN TO RUN AFTER ABOUT 72-84 HOURS.

&&

.AVIATION...VALID..12/00Z-13/00Z...
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL DECREASE IN
COVERAGE AND INTENSITY AFTER MIDNIGHT. THUNDERSTORMS WILL DEVELOP
AGAIN SATURDAY...STARTING BEFORE NOON IN THE GILA REGION AND THE
SACRAMENTO MOUNTAINS AND MOVING INTO THE DESERT LOWLANDS BY EARLY
AFTERNOON. EXPECT LOW VISIBILITY IN HEAVY RAIN WITH THESE STORMS
ALONG WITH HAIL AND GUSTY WINDS. WHILE MUCH OF THE REGION WILL BE
VFR...THERE WILL BE AREAS OF IFR AND MVFR IN AND NEAR THUNDERSTORMS
WITH VISIBILITY DOWN TO 1-3SM AND CIGS BKN-OVC015-030.

.FIRE WEATHER...
SHOWERS AND WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO
TONIGHT THEN DIMINISH AFTER MIDNIGHT. LOW PRESSURE ALOFT WILL KEEP
UNSTABLE AIR OVER THE REGION THROUGH THE WEEKEND. THE UNSTABLE AIR
ALOFT COMBINED WITH ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING
WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL
FOR HEAVY RAIN EACH AFTERNOON AND EVENING TODAY THROUGH SUNDAY.
AFTERNOON TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL THE NEXT FEW
DAYS. MINIMUM RELATIVE HUMIDITY IN THE 30S ACROSS LOWLAND DESERTS
AND MAINLY IN THE 50S OVER AREA MOUNTAINS THIS AFTERNOON THROUGH
SUNDAY...OVERNIGHT RECOVERY VERY GOOD THE NEXT COUPLE OF NIGHTS.
DRIER AIR MAY BEGIN TO FILTER IN FROM THE WEST MONDAY OR TUESDAY
AS A WEAK RIDGE BUILDS IN FROM THE SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  85  63  86  64 /  30  30  30  20  20
SIERRA BLANCA TX        60  82  58  83  57 /  30  30  30  20  20
LAS CRUCES              63  85  61  86  62 /  30  30  30  20  20
ALAMOGORDO              64  83  62  84  61 /  30  30  30  20  20
CLOUDCROFT              42  61  41  63  43 /  30  40  30  30  20
TRUTH OR CONSEQUENCES   63  83  61  84  60 /  30  30  30  20  20
SILVER CITY             54  79  52  78  53 /  30  30  30  20  20
DEMING                  63  84  61  85  60 /  30  30  30  20  20
LORDSBURG               63  85  61  86  60 /  30  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Sep 11, 11:23 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1215 AM MDT FRI SEP 11 2009

NMZ022>025-030>032-TXZ055-056-121645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1215 AM MDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
WIND GUSTS OF 30 TO 40 MPH POSSIBLE WITH A FEW OF THESE STORMS.
STORMS WILL BE FAIRLY SLOW MOVING SO SOME LOCAL FLOODING IS POSSIBLE
DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS SATURDAY. LOCAL HEAVY RAINFALL POSSIBLE
ALONG WITH WIND GUSTS TO 35 MPH. JUST SOME ISOLATED THUNDERSTORMS
SUNDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POSSIBLE FLOODING OR SEVERE
THUNDERSTORMS FRIDAY THROUGH SUNDAY.

In the hours before

Special weather statement, Sep 11, 12:21 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
121 PM MDT FRI SEP 11 2009

NMZ024-025-030>032-TXZ055-056-112100-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LORDSBURG...DEMING...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
121 PM MDT FRI SEP 11 2009

...THUNDERSTORMS WITH LOCALIZED HEAVY RAIN TO RETURN THIS
AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS CURRENTLY OVER THE HIGHER ELEVATIONS OF
THE SACRAMENTO MOUNTAINS AND GILA REGION OF SOUTHERN NEW MEXICO...
WILL SPREAD INTO THE LOWLAND DESERTS LATER THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND WILL
PRODUCE LOCALIZED TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS UP
TO 45 MPH...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS
SET UP OVER AREAS WHICH RECEIVED HEAVY RAINFALL YESTERDAY AND
LAST NIGHT. SPECIAL AREAS OF CONCERN INCLUDE PARTS OF LAS CRUCES
AND THE NEW MEXICO BOOTHEEL...AS WELL AS THE AREA AROUND FORT
HANCOCK TEXAS.

A SLOW-MOVING UPPER LEVEL LOW OVER WEST-CENTRAL NEW MEXICO... AND
AN ENHANCED SUBTROPICAL JET OVER SONORA AND CHIHUAHUA...COMBINED
WITH A MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...ARE
RESPONSIBLE FOR THE ENHANCED THUNDERSTORM ACTIVITY EXPERIENCED
OVER THE REGION THE PAST COUPLE OF DAYS. THE UPPER LOW WILL
SLOWLY WEAKEN...BUT A LINGERING TROUGH AND ENHANCED MOISTURE WILL
KEEP THUNDERSTORM ACTIVITY ON THE HIGH SIDE FOR SATURDAY...WITH
DECREASING AREAL COVERAGE EXPECTED ON SUNDAY.

NMZ022-023-112100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
121 PM MDT FRI SEP 11 2009

...THUNDERSTORMS STRENGTHENING OVER THE GILA REGION...

SCATTERED THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
ACROSS MUCH OF THE GILA REGION OF NORTHERN GRANT COUNTY...AS WELL AS
OVER THE SAN ANDRES MOUNTAINS IN EASTERN SIERRA COUNTY.

THESE THUNDERSTORMS ARE MOVING VERY SLOWLY...AND ARE PRODUCING
LOCALLY TORRENTIAL RAINFALL AMOUNTS...ESPECIALLY ALONG AND EAST OF
STATE HIGHWAY 15 IN GRANT COUNTY. WIND GUSTS TO 40 MPH...AND SMALL
HAIL WILL ALSO ACCOMPANY THESE STORMS...ALONG WITH DANGEROUS CLOUD
TO GROUND LIGHTNING.

THESE STORMS ARE EXPECTED TO BUILD INTO THE LOWER ELEVATIONS OF
GRANT AND SIERRA COUNTY OVER THE NEXT COUPLE OF HOURS. STORMS ARE
ALSO LIKELY TO BUILD INTO THE SILVER CITY AREA LATER TODAY.

LOCALIZED FLOODING WILL BE POSSIBLE...AND THOSE TRAVELING IN THE
AREA ARE ADVISED TO USE EXTREME CAUTION WHEN ENCOUNTERING HEAVY
RAINFALL.

FLOOD ADVISORIES AND/OR WARNINGS MAY BECOME NECESSARY LATER TODAY.
STAY TUNED FOR POSSIBLE FUTURE STATEMENTS.

HARDIMAN
Special weather statement, Sep 11, 1:40 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT FRI SEP 11 2009

NMZ022-031-112145-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-
SOUTHWEST DESERT/MIMBRES BASIN-
INCLUDING THE CITIES OF...SILVER CITY...DEMING
240 PM MDT FRI SEP 11 2009

...BLOWING DUST POSSIBLE ON U.S. HIGHWAY 180 BETWEEN DEMING AND
SILVER CITY...

AT 240 PM MDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF THE
JUNCTION OF U.S. HIGHWAY 180 AND STATE HIGHWAY 61...ABOUT HALFWAY
BETWEEN DEMING AND SILVER CITY...STRADDLING THE GRANT AND LUNA
COUNTY LINES. THIS THUNDERSTORM IS LIKELY TO PRODUCE OUTFLOW
WINDS OF 35 TO 45 MPH...WHICH WILL RESULT IN AREAS OF VISIBILITY-
REDUCING BLOWING DUST ALONG HIGHWAY 180 OVER THE NEXT HOUR OR SO.

MOTORISTS TRAVELING BETWEEN DEMING AND SILVER CITY SHOULD USE
EXTREME CAUTION WHEN ENCOUNTERING BLOWING DUST.

HARDIMAN

The radar

The El Paso radar (KEPZ), 53 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dona Ana

When
September 11, 3:04 PM MST to 3:10 PM MST
Where
Dona Ana County, 3.13 mi NE of (Lru)las Cruces Arpt
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
32.346, -106.726

Flash Flood, Sierra

When
September 11, 3:04 PM MST to 4:30 PM MST
Where
Sierra County, 1.01 mi SE of Las Palomas to 1.41 mi NE of Las Palomas
Cause
Heavy Rain
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
33.059, -107.288

More than 2.5 inches of rain resulted in flash flooding around Palomas. At least 5 homes were inundated and several cars were stranded in flood waters.

Hail, Dona Ana

When
September 11, 3:30 PM MST to 3:40 PM MST
Where
Dona Ana County, 2.32 mi ENE of (Lru)las Cruces Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.337, -106.736

Flash Flood, Dona Ana

When
September 11, 3:45 PM MST to 4:30 PM MST
Where
Dona Ana County, 4.93 mi ENE of Dona Ana to 3.93 mi ENE of Ft Fillmore
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
32.403, -106.750

Homes were flooded near Peachtree Hill northeast of Las Cruces. The U.S. 70 frontage road in this area was covered by up to 3 feet of water, and all major streets on the east mesa of Las Cruces were under water.

Thunderstorm Wind, Luna

When
September 11, 4:00 PM MST
Where
Luna County, 12.13 mi NNE of Hermanas
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
32.016, -107.884

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196994, 196996, 196995, 196997, 196999.